Antiepileptics

Caution

Should be used with caution when prescribing these drugs for older adults. CNS effects of antiepileptics may cause ataxia, sedation, impaired cognition and confusion, dizziness, and blurred vision, all of which may place patients at increased risk of falls and/or fractures.

Avoid in patients with mid-stage dementia.


Taper Guide

There are three different kinds of anticonvulsants – sodium channel blockers, GABA active drugs, and carbonic anhydrase inhibitors. All three are likely to have different withdrawal profiles. Gabapentin and pregabalin which act on the GABA system have a reputation as being more likely than others to cause problems. When used for Epilepsy some of the risks of withdrawal will often be covered by switching to a drug from a different group. This may or may not help other withdrawal features but is likely to minimize the risk of a seizure.

  • Reduce dose by 10-25% per month
  • If seizure activity occurs, go back to approximately 75% of the previously tolerated dose

When used for Mood Stabilization, pain relief, migraine or anxiety based on the effect of missing doses while on treatment, people will often know before starting to withdraw whether there is likely to be a problem. If no hints of a problem and if used daily for a month or so reduce dose by a maximum of 25% every week initially or every month if need be. If hints of a problem or if used for longer than a month consider tapering more gradually and ideally with the help of a liquid.

Initial Withdrawal Symptoms

  • Agitation, activation, insomnia, rebound psychosis, withdrawal-emergent abnormal movements, nausea, feeling of discomfort, sweating, vomiting, insomnia, sexual dysfunction

Protracted Withdrawal Symptoms

  • Agitation, pain, dysgeusia, parosmia, food intolerance, insomnia.

Resource Links

Maximos M, Chang F, Patel T. (2017). Risk of falls associated with antiepileptic drug use in ambulatory elderly populations: a systematic review. Can Pharm J. 150(2): 101-11.

Hartikainen S, Lonnroos E, Louhivuori K. (2007). Medication as a risk factor for falls: Critical systematic review. J Gerontol A Biol Sci Med Sci. 62(10): 1172-81.